Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 4, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at Feb 8, 2024, 5:55 PM CST for 4 counties in Wisconsin. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 8, 2024, 5:55 PM CST (23:55 UTC)
- Expired
- Feb 8, 2024, 6:45 PM CST
- In force
- 50 min
- Issued by
- NWS Milwaukee, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Green County, WI, Jefferson County, WI, Rock County, WI, Walworth County, WI
The radar
The Milwaukee radar (KMKX), 67 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 8, 6:20 PM CST | HAIL 0.75 | 1 Sw Janesville, WI | Report from mPING. Delayed report. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.9 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1649 m above ground
- 0-6 km bulk shear
- 83 kt
- 0-1 km storm-relative helicity
- 216 m²/s²
- 0-3 km storm-relative helicity
- 610 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
128
WUUS53 KMKX 082355
SVRMKX
WIC045-055-105-127-090045-
/O.NEW.KMKX.SV.W.0004.240208T2355Z-240209T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
555 PM CST Thu Feb 8 2024
The National Weather Service in Milwaukee/Sullivan has issued a
* Severe Thunderstorm Warning for...
Southeastern Green County in south central Wisconsin...
West central Walworth County in southeastern Wisconsin...
Rock County in south central Wisconsin...
Southwestern Jefferson County in southeastern Wisconsin...
* Until 645 PM CST.
* At 555 PM CST, a severe thunderstorm was located near Durand, or 8
miles southeast of Brodhead, moving northeast at 45 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Janesville, Beloit, South Beloit, Milton, Clinton, Orfordville,
Footville, Lake Koshkonong, Richmond, Newark, Tiffany, Hanover,
Avalon, Afton, Shopiere, Avon, Emerald Grove, Johnstown Center,
Leyden, and Lima Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4250 8936 4250 8944 4251 8945 4289 8895
4266 8862 4249 8901
TIME...MOT...LOC 2355Z 228DEG 40KT 4250 8929
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
HEEREN2 follow-up statements
711
WWUS53 KMKX 090025
SVSMKX
Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
625 PM CST Thu Feb 8 2024
WIC045-127-090034-
/O.CAN.KMKX.SV.W.0004.000000T0000Z-240209T0045Z/
Green WI-Walworth WI-
625 PM CST Thu Feb 8 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GREEN AND WEST
CENTRAL WALWORTH COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4274 8915 4289 8895 4277 8878 4270 8878
4262 8894
TIME...MOT...LOC 0024Z 227DEG 46KT 4274 8892
$$
WIC055-105-090045-
/O.CON.KMKX.SV.W.0004.000000T0000Z-240209T0045Z/
Rock WI-Jefferson WI-
625 PM CST Thu Feb 8 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CST
FOR NORTHEASTERN ROCK AND SOUTHWESTERN JEFFERSON COUNTIES...
At 624 PM CST, a severe thunderstorm was located near Milton, moving
northeast at 55 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Janesville, Milton, Lake Koshkonong, Johnstown Center, Leyden, Lima
Center, and Emerald Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4274 8915 4289 8895 4277 8878 4270 8878
4262 8894
TIME...MOT...LOC 0024Z 227DEG 46KT 4274 8892
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
HEEREN583
WWUS53 KMKX 090044
SVSMKX
Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
644 PM CST Thu Feb 8 2024
WIC055-105-090053-
/O.EXP.KMKX.SV.W.0004.000000T0000Z-240209T0045Z/
Rock WI-Jefferson WI-
644 PM CST Thu Feb 8 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ROCK AND
SOUTHWESTERN JEFFERSON COUNTIES WILL EXPIRE AT 645 PM CST...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
Remember, a Severe Thunderstorm Warning still remains in effect for
northeastern Rock County through 715 PM CST.
LAT...LON 4274 8915 4289 8895 4277 8878 4270 8878
4262 8894
TIME...MOT...LOC 0043Z 270DEG 40KT 4286 8873
$$
HEERENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 8, 3:17 PM CST, 2 hours 38 minutes earlier. Its key messages:
- Severe thunderstorm threat increasing for late afternoon and early evening.
- Well above average to near record highs continue into Friday, before temperatures cool behind a cold front for the weekend.
Area forecast discussion, Feb 8, 3:17 PM CST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
317 PM CST Thu Feb 8 2024
.KEY MESSAGES...
- Severe thunderstorm threat increasing for late afternoon and
early evening.
- Well above average to near record highs continue into Friday,
before temperatures cool behind a cold front for the weekend.
&&
.SHORT TERM...
Issued 241 PM CST Thu Feb 8 2024
Tonight through Friday night:
N-S band of showers is exiting far ern WI while scattered storms
are approaching south central WI from ern IA. Storms are located
near plume of SBCAPE of 600 J/KG and near approaching shortwave
trough. CAPE should increase at least slightly more, while
effective shear of 40-45 kts continues. Strong low level shear
will also be present with large 0-2KM clockwise hodographs.
Expect scattered to numerous storms, isolated severe, of which
could include large hail or a tornado or two into the early
evening.
The cold front will then pass a little later this evening while
the attendant occluded low moves from nrn MN into Ontario. The
low will then move toward James Bay, Canada on Fri with breezy
swly winds and still mild temps over srn WI.
A shortwave trough and sfc wave of low pressure will then track
from ern KS to the lower Great Lakes Fri nt. Far se WI may be on
the nrn fringes of a shield of pcpn, while another round of cold
advection will occur over the region. Weakening nwly sfc winds
and dry conditions are expected for Sat but cooler.
Gehring
&&
.LONG TERM...
Issued 241 PM CST Thu Feb 8 2024
Sunday through Thursday:
Weak high pressure will then prevail Sun into Mon, although a
shortwave trough passage may bring some clouds on Sun. Low
pressure will then track from the lower MS River Valley across
the srn Ohio Valley on Mon with dry conditions for srn WI.
High pressure will then arrive from the north later on Tue,
moving ewd for Wed. Sswly winds and weak warm advection for Wed
probably followed by a weak cold frontal passage on Thu with
chances for lgt snow. High temps will range from the middle 30s
to lower 40s for next week with lows mainly in the 20s.
Gehring
&&
.AVIATION...
Issued 241 PM CST Thu Feb 8 2024
N-S band of showers is exiting far ern WI while scattered storms
are approaching south central WI from ern IA. Sct-bkn035-050
stratocumulus to cumulus clouds will prevail into the early
evening while scattered storms moves across srn WI. Low Cigs
and vsbys within the storms along with gusty winds and possibly
hail. VFR conditions then will take hold, but areas of MVFR
Cigs will develop early Fri AM north of Madison and could
continue into the early afternoon. Also gusty sly winds today
becoming wly tnt-Fri. LLWS may become a concern tnt.
Gehring
&&
.MARINE...
Issued 241 PM CST Thu Feb 8 2024
Breezy southerly winds will continue into this evening as low
pressure of 29.2 inches over northwest Minnesota moves into
Ontario tonight. A few gusts could approach gale force, but
widespread gales are not expected. Southwest winds will remain
breezy Friday as the low moves across Ontario, with winds
becoming westerly by Saturday behind the low. Winds will become
lighter Sunday into Monday as high pressure of 30.1 inches moves
through the area.
A Small Craft Advisory is now in effect until 5 PM Friday for
breezy sly winds and high waves this evening, becoming breezy
southwest winds late tonight and Friday.
Gehring
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Small Craft Advisory...LMZ643-LMZ644-LMZ645-LMZ646 until 5 PM
Friday.
&&
Visit us at weather.gov/milwaukee
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukeeHazardous weather outlook, Feb 8, 2:18 PM CST, 3 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 218 PM CST Thu Feb 8 2024 WIZ046-047-051-052-056>060-062>072-092030- Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 218 PM CST Thu Feb 8 2024 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...Tonight There is a chance for thunderstorms today, with a stronger storm or two not out the question later this afternoon into early evening. .DAYS TWO THROUGH SEVEN...Friday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely not be needed. LMZ643>646-092030- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 218 PM CST Thu Feb 8 2024 This Hazardous Weather Outlook is for the nearshore waters from Sheboygan Wisconsin to Winthrop Harbor Illinois. .DAY ONE...Tonight A Small Craft Advisory is in effect through Friday due to breeze winds and building waves. .DAYS TWO THROUGH SEVEN...Friday through Thursday The Small Craft Advisory remain in effect through Friday for breeze west winds and building waves. LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-092030- Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to mid-line of lake.- Lake Michigan from Seul Choix Point to Rock Island Passage 5NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and North of a line from Charlevoix MI to South Fox Island 5NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid lake- Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM offshore to mid lake- Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor to Michigan City in 5NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5NM offshore to Mid lake- Lake Michigan from St Joseph to South Haven MI 5NM offshore to Mid Lake- 218 PM CST Thu Feb 8 2024 This Hazardous Weather Outlook is for the open waters of Lake Michigan. .DAY ONE...Tonight Southerly wind gusts will approach gale force at times today into tonight. .DAYS TWO THROUGH SEVEN...Friday through Thursday Southwest winds gusts will approach gale force across northern Lake Michigan on Friday. www.weather.gov/mkx
In the hours before
Local storm report, Feb 8, 5:26 PM CST, 29 minutes before
Preliminary Local Storm Report
National Weather Service Milwaukee/Sullivan WI
526 PM CST Thu Feb 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM Hail 1 N Monroe 42.61N 89.64W
02/08/2024 E1.00 inch Green WI Public
&&
TPLocal storm report, Feb 8, 5:34 PM CST, 21 minutes before
Preliminary Local Storm Report
National Weather Service Milwaukee/Sullivan WI
534 PM CST Thu Feb 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM Funnel Cloud 4 NW Juda 42.64N 89.55W
02/08/2024 Green WI Trained Spotter
Multiple reports of funnel clouds near HWY
59.
&&
TPLocal storm report, Feb 8, 5:36 PM CST, 19 minutes before
Preliminary Local Storm Report
National Weather Service Milwaukee/Sullivan WI
536 PM CST Thu Feb 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM Funnel Cloud 2 NW Albany 42.73N 89.46W
02/08/2024 Green WI Public
Report of funnel moving northeast.
&&
TPLocal storm report, Feb 8, 5:37 PM CST, 18 minutes before
Preliminary Local Storm Report
National Weather Service Milwaukee/Sullivan WI
537 PM CST Thu Feb 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM Tornado 2 NNW Albany 42.74N 89.45W
02/08/2024 Green WI Public
Reports of tornado on the ground tracking
northeast on the north side of Albany.
&&
TPSpecial weather statement, Feb 8, 5:42 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
542 PM CST Thu Feb 8 2024
WIZ047-057-058-063-064-090030-
Dodge WI-Columbia WI-Green Lake WI-Jefferson WI-Dane WI-
542 PM CST Thu Feb 8 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTH CENTRAL GREEN LAKE...
EASTERN COLUMBIA...NORTHEASTERN DANE...NORTHWESTERN JEFFERSON AND
WESTERN DODGE COUNTIES THROUGH 630 PM CST...
At 542 PM CST, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Rio to 6 miles
southwest of Columbus to near Cottage Grove. Movement was northeast
at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Eastern Madison, Sun Prairie, Beaver Dam, Lake Mills, Columbus,
Marshall, Waterloo, Cottage Grove, Deerfield, Randolph, Fall River,
Markesan, Cambridge, Rio, Cambria, Burnett, Fox Lake, Milford,
Manchester, and Wyocena.
This includes the following highways...
U.S. Highway 12 between mile markers 269 and 273.
U.S. Highway 151 between mile markers 105 and 139.
Interstate 39/90 between mile markers 144 and 145.
Interstate 94 between mile markers 243 and 264.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4373 8904 4350 8869 4302 8883 4301 8927
4325 8919 4342 8939
TIME...MOT...LOC 2342Z 219DEG 31KT 4341 8929 4328 8912 4311 8915
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
HEERENLocal storm report, Feb 8, 5:43 PM CST, 12 minutes before
Preliminary Local Storm Report
National Weather Service Milwaukee/Sullivan WI
543 PM CST Thu Feb 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM Funnel Cloud 2 N Evansville 42.81N 89.30W
02/08/2024 Rock WI Public
Reports of a funnel near Footville. Base of
the funnel was blocked by trees, but there
is reports of debris above the tree line.
&&
TPThe office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 8, 4:09 PM CST | Special Weather Statement | MKX | Green, Iowa, Lafayette | 36 min |
| Feb 8, 4:14 PM CST | Severe Thunderstorm Warning | MKX | Lafayette | 46 min |
| Feb 8, 4:50 PM CST | Severe Thunderstorm Warning | MKX | Green, Lafayette | 40 min |
| Feb 8, 5:04 PM CST | Tornado Warning | MKX | Green | 26 min |
| Feb 8, 5:07 PM CST | Tornado Warning | MKX | Green, Lafayette | 23 min |
| Feb 8, 5:28 PM CST | Severe Thunderstorm Warning | MKX | Dane, Green, Jefferson, Rock | 47 min |
| Feb 8, 5:31 PM CST | Tornado Warning | MKX | Dane, Green, Rock | 44 min |
| Feb 8, 5:42 PM CST | Special Weather Statement | MKX | Columbia | 48 min |
| Feb 8, 5:50 PM CST | Tornado Warning | MKX | Dane, Jefferson, Rock | 40 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.